Discussions that mention vasotec

Open to All Other Health Topics board


Hi! My name is Elisabeth and I've been sick for 6 months after taking a new blood pressure medicine (vasotec). I was only on it for 3 days but I got sick one day to the next after taking it. The problem is I still don't have a diagnosis. Main symptoms are, painful subcutaneous nodules, ringing in ears, constant stuffiness and sinusitus-like symptoms, tremors (noticeably in fingers), pain after eating and when I haven't eaten for a while, chest wall pain, swollen painful joints and just general pain everywhere. The problem is, only abnormal results are:
-high haptoblobin levels
-blood in stool

What they've done:
chest and abdominal X ray
abdominal CT scan
MRI and MRA of the brain
EEG, EMG in the arms
Carotid artery ultrasound
complete blood work including thyroid, ANCA, ANA
rule out syphilis and Lyme's disease
colonoscopy

Recently they just did SED rate, thyroid and ANA again. All negative.
They don't know what high haptoglobin means without anything else being high. SED rate is miserably low (3) and this makes the doctor act like I'm not even sick. Has anyone been in a similar situation- no diagnosis, and apathy on the part of the medical community when the blood work doesn't give any clues? It's not bad enough to be sick, but I have to keep convincing them that I'm sick on top of that.
Last detail: had a psych eval and the psychiatrist said that this is not psychosomatic; there is no way that the psyche can cause these symptoms, I definitely have some medical problem and they are not doing enough to try and figure out what it is. Any response is appreciated!
Here's more info on symptoms:

October 2002

Right after vasotec: involuntary eye twitching, fatigue, palpitations (90-100), then chest pain, physical panic attacks, night sweats. Went to hospital, they found fever, palpitations, high BP, but nothing else- adverse drug reaction. Got off vasotec. Then incredible pressure in the head, like an elastic band tightening around the head, sinus pressure, high BP, pressure in the chest- didn't feel like I could breathe. Had to start sleeping propped up- this releives the chest pressure a little. Got back on labetolol (which I was on before the vasotec), then it just feels like a big head cold- runny nose, sinus presure, head pressure. After 3 weeks I get a diagnosis of sinusitis- there is a little shift in WBC. The pressure in my head then "breaks" and travels down the left side of my body. I feel numb on the left side and chest pain big time. Get checked out, EKG, CT scan of the head, nothing. Doctor says it's a virus. Now I have ringing in the ears, sinus pressure, ulcerations and bleeding from the nose, spitting up blood,major weight loss (25lbs in a month and a half) sensitivity to light and sound, buzzing sensation throught the whole body, can hardly move, nausea, diarrhea. Only thing abnormal is high haptoglobin and blood in the stool. Ibuprofen makes it a little better, but it's still very bad. Swelling over left ribcage and into left upper quadrant- abdominal CT scan normal.

January 2003:

I get off labetolol, then gradually get off all the meds they put me on (ibuprofen, lorazepam, ambien). Now I am only on the antidepressant Lexapro but still feel sick as a dog although not depressed. However, there was definitely a bad reaction to labetolol going on because once I stopped it I felt better overall and the disease (whatever it is) goes into remission a little bit for a month.

Mid Feb 2003:

Another flare-up. Persistent nausea, muscle twitching, more weight loss, painful bruising on legs, pressure in the sinuses like you wouldn't beleive- constant pain. Also very painful temples.

March 2003

Doctor does Sed rate, thyroid, ANA again all negative.

April 2003:

I'm set up to see a dermatologist about the subcutaneous nodules around ribcage area (started when this first happened), then a rheumatologist. Hopefully someone will figure something out.

Biggest barriers to treatment:
- Doctors don't want to believe that vasotec had anything to do with this,
-they're hesitant to do a biopsy on one of these nodules even though the blood work hasn't told them much,
-I have to convince them that i'm sick!They are taking this way too lightly.

best case scenario: fibromyalgia, CFS, panniculitis without vasculitis

worst case scenario: Wegeners,or PAN (polyarteritis nodosa). 15% of Wegeners are not ANCA positive and ANCA was done when this first started, not recently. 20-40% PAN patients have normal sed rates. Maybe some kind of vasculitis anyway.

Give me any other ideas please. Self diagnosis is very risky but I seem to be the only one who cares about my own health, and with the big weight loss these doctors should have a high index of suspicion - that's my opinion, I welcome yours!
Thank you very much for all your messages! It's great to know that there are people out there who can relate to this bad situation. If you're going through the same thing, you can't give up; it helps to have a plan. I am not giving up on this doctor yet- at least he is sending me to a rheumatologist and a dermatologist. Hopefully the dermatologist will do a biopsy of one of these subcutaneous nodules. When the blood work isn't saying much, you need a biopsy to secure a diagnosis- actually for a lot of conditions it's the only way to be able to say "you definitely have this". So do it I say! Some of these doctors are afraid to diagnose and afraid to treat, let's just face it.
And yes that was me on the doctor Stoll's message board! The thing is I did read the PDR before I took vasotec. But I have a kidney condition where I leak alot of protein and taking an ACE inhibitor is the only way they know to slow the proteinuria and the kidney damage down. I'd like to avoid ever going on dialysis, so even though I knew the risks I took the drug anyway. I trusted my kidney doc, but once I had a bad reaction to it and became sick, she washed her hands of the whole thing. Moral of the story: before you take any prescription drug be sure that the doctor will help you if you have an adverse reaction.
That is so funny that you saw my post on the other website! Thank you very much for all your messages. they really help!

PS: if there is anyone out there with some form of vasculitis, please talk to me. I'm afraid that's what I have and maybe you can share with me what your symptoms were, and how they diagnosed you. That would help tremendously!